Alert archive / Alabama / Flash Flood Warnings in 2017
Flash Flood Warning 12, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Aug 7, 2017, 8:02 PM CDT for Franklin County, Lawrence County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2017, 8:02 PM CDT (01:02 UTC)
- Expired
- Aug 7, 2017, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 96 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 519 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
521 WGUS54 KHUN 080102 FFWHUN ALC059-079-080400- /O.NEW.KHUN.FF.W.0012.170808T0102Z-170808T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Huntsville AL 802 PM CDT MON AUG 7 2017 The National Weather Service in Huntsville Alabama has issued a * Flash Flood Warning for... Southeastern Franklin County in northwestern Alabama... Southwestern Lawrence County in northwestern Alabama... * Until 1100 PM CDT * At 800 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Between two to three inches of rain have already fallen, with locally higher amounts possible. This thunderstorm complex is nearly stationary, so an additional one to three inches is possible over the next couple of hours. Flash flooding is expected to begin shortly, especially in low lying areas! * Some locations that will experience flooding include... Russellville, Phil Campbell, Mt Hope, Landersville, Newburg, Spruce Pine and western Bankhead National Forest. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3449 8736 3435 8736 3435 8774 3449 8773 $$ AMP
2 follow-up statements
710 WGUS74 KHUN 080308 FFSHUN Flash Flood Statement National Weather Service Huntsville AL 1008 PM CDT MON AUG 7 2017 ALC059-079-080400- /O.CON.KHUN.FF.W.0012.000000T0000Z-170808T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Franklin AL-Lawrence AL- 1008 PM CDT MON AUG 7 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHEASTERN FRANKLIN AND SOUTHWESTERN LAWRENCE COUNTIES... At 1007 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Between two to four inches of rain has already fallen, with locally higher amounts possible. This thunderstorm complex is slow moving and an additional inch is possible over the next hour. Flash flooding is expected to continue through the next hour. Some locations that will experience flooding include... Russellville, Phil Campbell, Mt Hope, Landersville, Newburg, Spruce Pine and western Bankhead National Forest. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3449 8736 3435 8736 3435 8774 3449 8773 $$ AMP
538 WGUS74 KHUN 080351 FFSHUN Flash Flood Statement National Weather Service Huntsville AL 1051 PM CDT MON AUG 7 2017 ALC059-079-080400- /O.EXP.KHUN.FF.W.0012.000000T0000Z-170808T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Franklin AL-Lawrence AL- 1051 PM CDT MON AUG 7 2017 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN FRANKLIN AND SOUTHWESTERN LAWRENCE COUNTIES WILL EXPIRE AT 1100 PM CDT... The heavy rain has ended. Flash Flooding is no longer expected to pose a threat. However, some lingering minor flooding issues may persist over the next couple of hours. Please use extra caution if traveling tonight and continue to heed any remaining road closures that may be in effect. LAT...LON 3449 8736 3435 8736 3435 8774 3449 8773 $$ AMP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 7:18 PM CDT, 44 minutes earlier.
Area forecast discussion, Aug 7, 7:18 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 718 PM CDT Mon Aug 7 2017 .UPDATE... For 00Z TAFS and Near Term. && .NEAR TERM...(Tonight) Issued at 700 PM CDT Mon Aug 7 2017 Lines of showers with embedded thunderstorms have developed during the late afternoon and early evening along/ahead of a sfc front apparent in streamline analyses, and ahead of an impending upr wave. Broad scale forcing for ascent and instability will continue to contribute to the development of bands of showers and thunderstorms into the evening. The loss of significant instability overnight will tend to limit thunderstorm development, but showers and associated light/mdt stratiform rain may continue into the very early morning hours. The better chances for heavier rainfall will be in southern areas...generally south of the TN River closer to the better dynamic forcing and instability. POPs were adjusted (upward) a little to account for the precipitation ongoing currently and expected over the next several hours. .SHORT TERM...(Tuesday through Wednesday) Issued at 242 PM CDT Mon Aug 7 2017 Frontal placement will be everything over the next couple of days. Some discrepancies in this area continue to make the forecast challenging. The overall trends indicate the front will push just south of the region on Tuesday and perhaps meander back a bit on Wednesday as an ill defined warm front. Although the better low level convergence will be along the I-20 corridor on Tuesday, will continue fairly high pops for southern areas with a notable tapering to the north. This also matches the WPC QPF guidance which has a notable north-south gradient. For Wednesday, a general PoP gradient will once again be noted in the grids and only adjusted the previous forecast up slightly based on the 12z trends. Expect temperatures to be a touch warmer on Wednesday with a bit more clearing anticipated. However, the highs will remain several degrees below normal through mid week. .LONG TERM...(Wednesday night through Sunday) Issued at 242 PM CDT Mon Aug 7 2017 Unsettled - would be a quick descriptor of the extended forecast, into early next week. Bermuda-like high pressure, layered off of the southeast coast will continued to bring a southerly flow across the Tennessee Valley. This will advect moisture well inland from a very warm Gulf of Mexico (water temperatures in the mid/upper 80s). The flow from the surface to ~850mb for most of the extended period were southerly, which will keep the moisture feed continuing. As such, daily chances for showers and thunderstorms will continue. The best rain chances for from blended model output this go around will be on Thursday, with the GFS/ECMWF/Canadian all indicating a precip maxima across the Tennessee Valley during that time. Raised rain chances to the likely range then. Rain chances lessen somewhat, but will continue into the weekend and early next week, as the moisture feed continues. The southerly flow may be interrupted somewhat on Saturday as a frontal boundary nears the region from the north. The EC and Canadian were more aggressive bringing this boundary across the region, while the GFS was tending to keep the warm air in place. Raised PoPs again into the likely range on Sunday with deeper moisture back in place. Late in this period, a frontal boundary should be moving towards the region. The GFS/Canadian were the more aggressive models with this boundary, while the EC had the boundary more to our north. Low confidence on either solution this far out. All in all, there should be more clouds than sun for most of the extended period, with daily high temperatures trending below seasonable norms, mostly in the mid/upper 80s rather than around a usual 91. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 700 PM CDT Mon Aug 7 2017 The line of heaviest convection lies to the south of KHSV/KMSL TAF sites attm and will likely tend to stay south. However, the line may be closest to KHSV during the early to mid-evening. SHRA are likely to continue into the overnight period, but coverage/intensity are expected to decrease especially after about 06Z. Due to the convective nature of precip however, amendments may be necessary especially over the next 6 hours. A sfc front may slide just S-SW of the TAF sites tomorrow, decreasing chances a little for SHRA/TSRA. However, it will be in close enough proximity to warrant mention of SHRA at KMSL and TSRA at KHSV (instability may be a sufficiently higher at KHSV). && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...KDW SHORT TERM...15 LONG TERM...RSB AVIATION...KDW For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Aug 7, 2:17 PM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 217 PM CDT Mon Aug 7 2017 ALZ001>010-016-TNZ076-096-097-081100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 217 PM CDT Mon Aug 7 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Scattered to numerous thunderstorms will continue into the evening and overnight hours, as a weak frontal boundary shifts south through the area. A few of these storms could become strong and produce gusty winds. Additionally, locally heavy rainfall is possible which may lead to instances of flash flooding in low lying and urban areas, especially south of the Tennessee River. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... A stalled frontal boundary just south of the area will keep isolated to scattered showers and thunderstorms in the forecast most of the upcoming week. A better chance of showers and thunderstorms develops again toward the end of the week and into the weekend as this boundary moves north over the area. Locally heavy rainfall will again be possible during this timeframe, possibly producing some flash flooding. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, Aug 7, 3:38 PM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
338 PM CDT MON AUG 7 2017
ALZ010-072100-
De Kalb AL-
338 PM CDT MON AUG 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEKALB COUNTY UNTIL
400 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ider, or 10 miles southwest of Trenton, moving east at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Henagar, Ider and Sulpher Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3465 8570 3473 8570 3475 8569 3475 8567
3479 8564 3481 8564 3483 8563 3485 8560
3485 8558 3465 8554
TIME...MOT...LOC 2038Z 266DEG 24KT 3475 8562
KDWSpecial weather statement, Aug 7, 5:42 PM CDT, 2 hours 20 minutes before
Special Weather Statement National Weather Service Huntsville AL 542 PM CDT MON AUG 7 2017 ALZ009-072330- Jackson AL- 542 PM CDT MON AUG 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON COUNTY UNTIL 630 PM CDT... At 542 PM CDT, Doppler radar was tracking a strong thunderstorm over Skyline, or 11 miles north of Scottsboro, moving east at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scottsboro, Hollywood, Skyline, Hytop, Martintown, Princeton, Estillfork, Fackler, Larkin and Hollytree. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3479 8626 3492 8622 3489 8586 3466 8592 TIME...MOT...LOC 2242Z 281DEG 11KT 3483 8611 AMP
Special weather statement, Aug 7, 5:49 PM CDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service Huntsville AL 549 PM CDT MON AUG 7 2017 ALZ005>007-072315- Madison AL-Morgan AL-Limestone AL- 549 PM CDT MON AUG 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON... SOUTHEASTERN LIMESTONE AND CENTRAL MORGAN COUNTIES UNTIL 615 PM CDT... At 549 PM CDT, Doppler radar was tracking a strong thunderstorm over Priceville, or 7 miles southeast of Decatur, moving east at 10 mph. Winds up to 40 mph and locally heavy rainfall is possible with this storm. Locations impacted include... Southern Huntsville, Decatur, Hartselle, Redstone Arsenal, Priceville, Triana, Morgan City, Huntsville International Airport, Somerville and Valhermoso Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3448 8702 3462 8702 3463 8654 3442 8657 TIME...MOT...LOC 2249Z 270DEG 10KT 3454 8687 AMP
Special weather statement, Aug 7, 7:02 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Huntsville AL
702 PM CDT MON AUG 7 2017
ALZ009-010-080045-
De Kalb AL-Jackson AL-
702 PM CDT MON AUG 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON AND NORTHEASTERN
DEKALB COUNTIES UNTIL 745 PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pisgah, or 9 miles east of Scottsboro, moving east at 20 mph.
Winds up to 40 mph will be possible with this storm.
Locations impacted include...
Scottsboro, Fort Payne, Henagar, Sylvania, Hollywood, Ider, Pisgah,
Valley Head, Hammondville and Mentone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3450 8555 3450 8556 3449 8556 3449 8557
3448 8557 3464 8612 3481 8593 3475 8556
3453 8551
TIME...MOT...LOC 0001Z 286DEG 19KT 3470 8588
AMPThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:02 PM CDT | Special Weather Statement | HUN | Jackson | 43 min |
| Aug 8, 2:23 PM CDT | Special Weather Statement | HUN | Morgan | 37 min |
| Aug 8, 5:20 PM CDT | Special Weather Statement | HUN | Marshall | 55 min |
Nearby
Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.